Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 249, NWS North Platte, NE

August 5, 2018Arthur County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2018, 4:51 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 4:51 PM MDT (22:51 UTC)
Expired
Aug 5, 2018, 5:30 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:14 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS53 KLBF 052251
SVRLBF
NEC005-101-052330-
/O.NEW.KLBF.SV.W.0249.180805T2251Z-180805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
451 PM MDT SUN AUG 5 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Arthur County in west central Nebraska...
  Northwestern Keith County in southwestern Nebraska...

* Until 530 PM MDT.

* At 449 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Arthur, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lemoyne, Haythorn Lake, McKeag, Otter Creek Campground, Lake View
  Campground and Belmar.

This includes the following highways...
 Highway 61 between mile markers 97 and 121.
 Highway 92 between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4143 10198 4161 10186 4136 10136 4113 10184
TIME...MOT...LOC 2249Z 327DEG 26KT 4148 10186 

HAIL...1.25IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
191 
WWUS53 KLBF 052319
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
519 PM MDT SUN AUG 5 2018

NEC005-052327-
/O.CAN.KLBF.SV.W.0249.000000T0000Z-180805T2330Z/
Arthur NE-
519 PM MDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ARTHUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Nebraska.

LAT...LON 4140 10175 4140 10153 4136 10136 4113 10184
      4131 10192
TIME...MOT...LOC 2317Z 327DEG 26KT 4132 10172 

$$

NEC101-052330-
/O.CON.KLBF.SV.W.0249.000000T0000Z-180805T2330Z/
Keith NE-
519 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN KEITH COUNTY...

At 517 PM MDT, a severe thunderstorm was located near Lemoyne, or 13
miles north of Ogallala, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lemoyne and Lake View Campground. 

This includes the following highways...
 Highway 61 between mile markers 97 and 110.
 Highway 92 between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4140 10175 4140 10153 4136 10136 4113 10184
      4131 10192
TIME...MOT...LOC 2317Z 327DEG 26KT 4132 10172 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
815 
WWUS53 KLBF 052326
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
526 PM MDT SUN AUG 5 2018

NEC101-052336-
/O.EXP.KLBF.SV.W.0249.000000T0000Z-180805T2330Z/
Keith NE-
526 PM MDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEITH COUNTY WILL
EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Nebraska.

LAT...LON 4140 10175 4140 10153 4136 10136 4113 10184
      4131 10192
TIME...MOT...LOC 2326Z 327DEG 26KT 4134 10174 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:48 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 1:48 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
248 PM CDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun Aug 5 2018

An active and uncertain period in the short term is making the
forecast difficult to pin down. There are several disturbances,
boundaries, and an incoming upper level jet providing forcing and
focus for thunderstorms. There is also plenty of moisture to fuel
these storms with precipitable water values are near record levels.
Wind shear looks to be abundant so the tornado threat is still
there, especially as the low level jet strengthens this afternoon
south of a stationary boundary draped across central Nebraska.
This doesn't necessarily mean that everything is going to come
together for supercells however. There is still a significant
amount of cloud cover around that will limit the amount of surface
heating that takes place over much of the state.

It looks like we will end up with mainly sub severe storm activity
for the next few hours as that jet support arrives but given the
amount of shear available, if some clearing also happens, even a
small amount, a storm or two could get organized so they will be
watched closely through the afternoon hours. Also, there is some
clearing off to our west with severe thunderstorms ongoing in
Wyoming. When these storms move into the Panhandle and into western
Nebraska, they should move through unimpeded given  the amount of
dynamic support and moisture available.

Showers and storms clear out overnight leaving behind cooler
westerly flow for Monday. It looks like a pleasant day with high
temperatures near 80 degrees and light north winds. A weak
disturbance moves through late in the afternoon with showers
possible again, but mainly north of Highway 2.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM CDT Sun Aug 5 2018

A shortwave trof will move over Nebraska Monday afternoon and Monday
night. This may be enough forcing to generate a few isolated to
scattered showers and thunderstorms across the CWA. Confidence is low
in initiation of thunderstorms so have kept PoPs low with the
greatest chance of any storm development Monday evening across the
northern CWA. Chances for showers and thunderstorms continue Tuesday
afternoon and evening and Wednesday afternoon and evening however it
looks to be widely scattered. Models are not in consensus with
thunderstorm development so confidence is low in any widespread
coverage at this time.

Upper level ridge aloft will continue to expand northward across
the northwest CONUS. By Thursday the upper level high will be
across the western US with the ridge building into far northern
Canada bringing a more northerly flow to the High Plains by
Friday.

With this synoptic pattern in place through the end of the forecast
period, western and north central Nebraska should remain dry as the
ridge continues to expand eastward through the weekend. Highs will
remain near seasonable with temperatures mostly in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Aug 5 2018

Isolated to scattered showers and thunderstorms continue across
north central Nebraska. Thunderstorms will continue to develop and
increase in coverage through the afternoon and evening with a
slight risk of severe thunderstorms. Damaging wind gust in excess
of 70mph and large hail are possible. Thunderstorms should move
out of western and north central Nebraska by sunrise Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Aug 5, 2:32 PM MDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Sun Aug 5 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-062045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Sun Aug 5 2018 /232 PM MDT Sun Aug 5 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...REST OF AFTERNOON AND TONIGHT.

Scattered thunderstorms possible the rest of the afternoon and
evening across most of western and north central Nebraska. Some
storms may be strong to severe with the main hazards being wind
damage, large hail, moderate to heavy rainfall, frequent
lightning and an isolated tornado can't be ruled out. Greatest
threat for hail greater than 2 inches and an isolated tornado will
be across north central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Slight thunderstorms possible through Wednesday evening. The risk
of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
across most of western and north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 5, 3:49 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
349 PM MDT SUN AUG 5 2018

NEZ022-052215-
Garden NE-
349 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND CENTRAL
GARDEN COUNTIES UNTIL 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 27 miles north of Oshkosh,
moving southeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Deer Lake, Mumper, Adams
Flats, Britton Lake and Rackett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4197 10247 4185 10207 4174 10206 4174 10199
      4143 10199 4175 10257
TIME...MOT...LOC 2145Z 294DEG 28KT 4181 10238

Jurgensen
Local storm report, Aug 5, 4:20 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             12 ESE CRESCENT LAKE NW 41.65N 102.21W
08/05/2018  E1.75 INCH       GARDEN             NE   PUBLIC

            HAIL RANGING IN SIZE FROM MARBLES TO GOLF BALLS. LASTED
            10 TO 15 MINUTES. TIME ESTIMATED FROM RADAR.

&&

JURGENSEN
Special weather statement, Aug 5, 4:29 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
429 PM MDT SUN AUG 5 2018

NEZ022-035-057-052300-
Arthur NE-Garden NE-Keith NE-
429 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTH CENTRAL KEITH AND
EAST CENTRAL GARDEN COUNTIES UNTIL 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Arthur, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Arthur, Velma, Haythorn Lake, Jensen Lake, Bourquim Hill and McKeag.

This includes the following highways...
 Highway 61 between mile markers 107 and 129.
 Highway 92 between mile markers 165 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4155 10215 4174 10199 4159 10151 4130 10177
TIME...MOT...LOC 2229Z 299DEG 33KT 4160 10197

Gomez
Special weather statement, Aug 5, 4:44 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM MDT SUN AUG 5 2018

NEZ058-069-052315-
Chase NE-Perkins NE-
444 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND WESTERN
CHASE COUNTIES UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Amherst, or 9 miles northeast of Holyoke, moving southeast at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Imperial, Lamar, Crete, Chase and Wanamaker State Wildfire Management
Area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.

LAT...LON 4044 10206 4076 10205 4075 10204 4054 10162
      4035 10190 4035 10194
TIME...MOT...LOC 2244Z 302DEG 53KT 4067 10215

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM MDTSpecial Weather StatementLBFHolt, Loup49 min
Aug 5, 7:50 AM MDTSpecial Weather StatementLBFBoyd25 min
Aug 5, 7:57 AM MDTSpecial Weather StatementLBFGarfield, Holt, Wheeler48 min
Aug 5, 9:07 AM MDTSpecial Weather StatementLBFHolt38 min
Aug 5, 3:49 PM MDTSpecial Weather StatementLBFGarden26 min
Aug 5, 4:01 PM MDTSevere Thunderstorm WarningLBFArthur, Garden29 min
Aug 5, 4:29 PM MDTSpecial Weather StatementLBFArthur31 min
Aug 5, 4:44 PM MDTSpecial Weather StatementLBFChase31 min
Aug 5, 5:28 PM MDTSpecial Weather StatementLBFKeith32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.